Vermont, 2004

Damaging Wind in Vermont, August 3, 2004

August 3, 2004 · NWS BTV · 1 event in 1 county or zone

A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front along the St Lawrence River early Tuesday morning, August 3rd, moved southeast across Vermont during the late morning and afternoon hours. Thunderstorm winds blew down trees in the town of Lunenburg

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 5:25 AM EST, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 5:25 AM EST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
625 AM EDT TUE AUG 3 2004

.SHORT TERM (UPDATE TODAY)...
WILL DO A QUICK UPDATE TO SPEED UP ONSET OF PRECIP CHANCES IN
ADIRONDACKS AND NRN/CENT VT ZONES.  FEW SHOWERS/TSTMS MOVED ACROSS
NRN VERMONT DURING MORNING. COMPOSITE RADAR LOOP SHOWING NICE VORT
CENTER WEST OF ST. LAWRENCE VALLEY.  EXPECT THIS WOULD FOCUS PRECIP
A LITTLE FURTHER EAST THAN ALONG COLD FRONT DUE LATER TODAY.

.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY THROUGH THURSDAY)...
A COUPLE OF WEATHER SYSTEMS OF INTEREST DURING THIS TIME PERIOD. 1ST
IN THE COLD FRONT SCHEDULED TO MOVE THROUGH THE FORECAST AREA TODAY.
AREA OF THUNDERSTORMS AHEAD OF THE FRONT HAVE BEEN LOOMING NORTH OF
LAKE ONTARIO...THREATENING TO MOVE INTO ST. LAWRENCE COUNTY.  HAVE
CHC POPS FOR ST. LAWRENCE VALLEY THIS MORNING RIGHT AFTER 12Z FOR
THESE STORMS.  BEST SHOW HOWEVER WILL BE ALONG THE COLD FRONT WHEN
IT MAKES A PUSH INTO NORTHERN NEW YORK AROUND MID MORNING...
ADIRONDACKS BY 18Z..CHAMPLAIN VALLEY/NORTHERN VT BY 21Z...AND
THROUGH SOUTHERN VT BY 00Z. A PREFRONTAL TROUGH WILL SHIFT WINDS
SW...BUT PRECIP SHOULD FOCUS ALONG THE FRONT.

BRIEF HIGH PRESSURE SETS UP ON WEDNESDAY...WITH SOME SUNSHINE...
500MB TROF INTENSIFIES WEDNESDAY NIGHT INTO THURSDAY.  A SHORT WAVE
TROUGH RIDING OVER THE CREST OF THE WESTERN US RIDGE MAKES ITS WAY
TO THE OHIO VALLEY BY 00Z THURS...SHARPENING THE EASTERN US TROUGH.
AT THE SURFACE...LOW PRESSURE DEVELOPS AND SPREADS RAIN FROM THE
SOUTHWEST STARTING WEDNESDAY NIGHT. GFS...AND TO A LESSER EXTENT
ETA...BOTH SHOW ISSUES WITH CONVECTIVE FEEDBACK...SO EXACT
TIMING/EXTENT IS STILL TRICKY.  HOWEVER...CONFIDENCE IN FORECAST FOR
UNSEASONABLY DEEP 500 MB TROUGH OVER THE NORTHEAST...WITH BELOW
NORMAL TEMPS AND CHCS FOR SHOWERS.

.LONG TERM (THURSDAY THROUGH TUESDAY)...
NO CHANGES TO THE FORECAST IN THE OUTER PERIODS. LATEST MODEL RUNS
SUPPORT UPPER LOW OVER AREA CLOSING OFF EARLY FRIDAY...THEN SLOWLY
MOVING NORTH THROUGH THE WEEKEND. DIFFICULT TO TIME INDIVIDUAL VORT
MAXES CIRCULATING AROUND THE CENTER...SO GENERAL CHC RW LOOKS GOOD.
COOL TEMPERATURES TO CONTINUE.

.AVIATION...
SOME MORNING FG POSSIBLE KMPV/KSLK AREAS. SCATTERED CLDS ON THE INCR
IN ADVANCE OF CD FRNT. FRNT ORIENTATION WILL HAVE NORTHERN CWA SEE
PRECIP FIRST...THEN OVERSPREADING ALL CWA BY THE AFTERNOON HRS INTO
THE EVENING. CHANCE FOR RW/TRW REDUCING VSBY. WNDS AHEAD OF FRNT
LIGHT FROM S/SW...THEN WILL VEER TO THE NW 5-10KTS AFTER FROPA
DURING THE EVENING AND OVERNIGHT HRS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

HANSON
Hazardous weather outlook, Aug 3, 3:15 AM EST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT TUE AUG 3 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-040811-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
415 AM EDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 9:46 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT TUE AUG 3 2004

NYZ028-035-VTZ001-002-005-016-017-031545-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON-

AT 1046 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM WEST SWANTON TO KEESEVILLE...MOVING EAST AT 15
MPH.

THUNDERSTORMS WILL BE NEAR SWANTON...SOUTH HERO BY 1110 AM...NEAR
HIGHGATE FALLS...BURTON ISLAND STATE PARK BY 1110 AM...NEAR SOUTH
BURLINGTON...ST. ALBANS BY 1120 AM...NEAR WINOOSKI...EXIT 15 I89 BY
1130 AM...NEAR SHELDON AND NORTH FAIRFAX BY 1140 AM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. THE CORE OF STRONGEST WINDS WILL TRACK BETWEEN
SCHUYLER FALLS AND PERU TO JUST SOUTH OF PLATTSBURGH AROUND 1100 AM
AND BETWEEN GRAND ISLE AND SOUTH HERO BY 1110 AM. ALSO...RAINFALL
AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH ACROSS
SOUTHERN CLINTON AND NORTHERN ESSEX COUNTIES.
Special weather statement, Aug 3, 10:37 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT TUE AUG 3 2004

VTZ003-006>008-016-031630-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-

AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM MONTGOMERY TO 8 MILES WEST OF DUXBURY...MOVING
EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR JOHNSON BY 1150 AM...NEAR JAY...WATERBURY
CENTER BY NOON...NEAR MORRISVILLE...MIDDLESEX BY 1210 PM...NEAR
WESTFIELD...TROY BY 1220 PM...NEAR WORCESTER AND MONTPELIER BY 1230
PM.

SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. IN ADDITION...RAINFALL AMOUNTS WILL BE BETWEEN THREE
AND SIX TENTHS OF AN INCH.
Special weather statement, Aug 3, 11:22 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1222 PM EDT TUE AUG 3 2004

VTZ003-004-006>008-010-031715-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX-

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM DERBY CENTER TO MORETOWN...MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR MORGAN CENTER...EAST MONTPELIER BY 1240
PM...NEAR WESTMORE...STANNARD BY 1250 PM...NEAR NORTON...WEST
DANVILLE BY 100 PM...NEAR WEST BURKE...LYNDONVILLE BY 110 PM...NEAR
PEACHAM AND EAST BURKE BY 120 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN THE
STRONGEST STORMS.
Local storm report, Aug 3, 12:31 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
131 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

&&

LAHIFF
Local storm report, Aug 3, 12:43 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

&&

LAHIFF
Local storm report, Aug 3, 12:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
151 PM EDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     SOUTH BURLINGTON        44.45N 73.22W
08/03/2004                   CHITTENDEN         VT   LAW ENFORCEMENT

            LARGE TENT BLOWN DOWN. TREE LIMBS DOWN IN DORSET PARK.

1230 PM     TSTM WND DMG     3 N HARDWICK            44.54N 72.37W
08/03/2004                   CALEDONIA          VT   PUBLIC

            TREES AND TREE LIMBS DOWN.

1240 PM     TSTM WND DMG     EAST HARDWICK           44.52N 72.31W
08/03/2004                   CALEDONIA          VT   LAW ENFORCEMENT

            LARGE TREES DOWN ON PORTER ROAD AND ROUTE 15.

1245 PM     TSTM WND DMG     GLOVER                  44.70N 72.18W
08/03/2004                   ORLEANS            VT   PUBLIC

            TREE LIMBS DOWN.

&&

LAHIFF

The radar

The Burlington radar (KCXX), 118 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
August 3, 12:52 PM EST
Where
Essex County, Lunenburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.467, -71.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420357.